Montana, 2016Hail in Montana, June 13, 2016
June 13, 2016 · NWS GGW · 2 events in 1 county or zone
Low pressure and warm, moist air at the surface combined with a narrow corridor of unstable air to allow a few strong to severe thunderstorms to develop over portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure and warm, moist air at the surface combined with a narrow corridor of unstable air to allow a few strong to severe thunderstorms to develop over portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 13, 8:50 AM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 13, 8:50 AM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
950 AM MDT MON JUN 13 2016
.SHORT TERM...for northeast Montana...today through Wed...
Band of showers and thunderstorms extending from near Billings
east along I-94 this morning. Shortwave beginning to lift out of
the Great Basin in the southwest flow aloft is expected to
generate additional thunderstorms, mainly across the southern
zones this afternoon and evening. Made some adjustments to pops
and weather based off current conditions and SPC guidance. Ebert
Previous short term discussion...Current weather pattern shows
local relative surface high pressure slowly giving way to lower
pressures from the west and increasing cloudiness along the WSW
flow aloft. A band of showers and thunderstorms now stretches
along and south of I-94.
Immediate near and short term model consensus shows best agreement
in bringing this increasing storm activity further north through
the region throughout the day leading into tonight. Plenty of
moist, southeasterly flow at the surface will allow for an un-
stable atmosphere. Newest SPC outlook indicates strong to severe
thunderstorms will be possible especially near and south of the
upper Missouri River of northeast Montana. Expect to see
widespread cumulus cloud development toward the middle of the day
with storms forming during the early afternoon hours. General
storm movement will be from west to east.
Tuesday through Wednesday, the large British Columbian low will
deepen and direct a strong southwest flow aloft over Montana. At
this time, model precip data indicate that storm coverage will be
scattered and more limited than today, but SPC still shows that
some marginally severe storms may be possible among similarly
favorable synoptic conditions. BMickelson
.LONG TERM...Wed night through Mon...
The extended forecast will continue to feature southwest flow aloft
for the western US and Eastern Montana.
A quasi-stationary front drifts back north into Northeast Montana
Wednesday night. A shortwave trough in sw flow aloft will bring a
good chance of showers and thunderstorms to most of the forecast
area that could linger into Thursday in some areas. The southeast
zones will likely be dry slotted during this period. The front
moves to the east on Thursday as a cold front.
Between Thursday and Saturday, the models are timing the
shortwave troughs and ridges differently in the sw flow aloft.
Will forecast chances for showers and thunderstorms most of the
period.
Model are pointing to some kind of upper trough moving through
Montana Saturday Night with the flow aloft turn either zonal or
northwest and allowing drier weather to prevail early next week.
Forrester
&&
.AVIATION...
VFR cigs and vsbys will prevail today. Scattered showers and
thunderstorms are a possibility during the afternoon and evening
which may bring about brief reductions in vsbys. Southeast winds
at 5 to 10 kts may become gusty and erratic in and near any
thunderstorms. Maliawco
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
Hazardous weather outlook, Jun 13, 1:56 AM MST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
256 AM MDT MON JUN 13 2016
MTZ016>027-059>062-140900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
256 AM MDT MON JUN 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
WARM MOIST AIR FROM THE SOUTHEAST AND AN APPROACHING TROUGH OF LOW
PRESSURE FROM THE WEST WILL PRIME THE ATMOSPHERE FOR ANOTHER ROUND
OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
GENERALLY NEAR AND SOUTH OF THE MISSOURI RIVER. THE MAIN THREATS
FROM ANY OF THE STRONGER STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN
IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE
EACH AFTERNOON AND EVENING THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Wibaux
- When
- June 13, 1:45 PM MST to 2:15 PM MST
- Where
- Wibaux County, 3.14 mi SE of Wibaux
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.950, -104.130
Public reported quarter sized hail lasting for 30 minutes. Lentil and wheat crops were damaged. Rain accumulation of 3 inches was estimated.
Hail, Wibaux
- When
- June 13, 2:09 PM MST
- Where
- Wibaux County, 6.38 mi NNE of St Phillip
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.920, -104.050
Trained spotter reported a few hail stones up to the size of quarters.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 13, 20161 death · 2 injured · 1 event
- Tornado and Hail in South Dakota, June 13, 2016$120,000 · EF2 · 14 events
- Tornadoes and Hail in Texas, June 13, 2016EF2 · 18 events
- Tornado and Flash Flood in Colorado, June 13, 2016$30,000 · 2 in hail · 20 events
- Flash Flooding in Texas, June 13, 2016$25,000 · 2 events
- Damaging Wind in Kentucky, June 13, 2016$15,000 · 52 kt wind · 1 event
- Tornado and Hail in Colorado, June 13, 2016EF0 · 8 events
- Hail and Damaging Wind in Nebraska, June 13, 20161.75 in hail · 8 events
- Hail in Montana, June 13, 20161.75 in hail · 6 events
- Flash Flooding and Damaging Winds in Oklahoma, June 13, 201661 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, June 13, 20161 in hail · 5 events
- Damaging Winds and Heavy Rain in Kansas, June 13, 201680 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645002, 645003.